Today is the 25th Sept 2017, and I have once gain been to visit my GP. I was attending the doctor to assess my progress with Gabapentin and Tamsulosin. She has decided that Tamsulosin is the most likely culprit for causing my recent fainting episode . She has prescribed Solifenacin as the replacement drug for the Tamsulosin.
Solifenacin for an Overactive Bladder
The first thing I do with any new medication is to look up the drug action. Wikipedia is often my first source of information. This tells me that Solifenacin is a medicine of the antimuscarinic class and was developed for treating contraction of overactive bladder with associated problems.
One of my first concerns is the possible side-effects. And the listed side-effects of Solifenacin appear to be exactly what we are trying to avoid by switching away from Tamsulosin.
I refer to the listed side-effects as defined by drugs.com. These effects include, but are not limited to, the following:
- signs of allergic reaction
- very bad dizziness or passing out
- feeling very tired or weak
- trouble breathing
- feeling confused
- very bad belly pain
- difficulty passing urine
- very bad headache
I think that my doctor has made a mistake. All of the side-effects appear to be precisely the symptoms we are trying to treat. And, nothing indicates that this medication will help reduce my enlarged prostate.
However, I have another appointment with my GP in three weeks. So, I will bow to her better judgement for the moment.
I have suffered from a fainting episode only once. But, that seems to have been enough to start alarm bells ringing.
Not for myself, but for my wife and my GP. Passing out or fainting can have serious consequences, because a fall can easily result in physical injury. The incident occurred late one Saturday night when I rose from bed to visit the toilet. I was clearly still half asleep, but that didn’t explain the unconsciousness or the disorientation that followed.
My wife panicked and called an ambulance. The paramedics arrived and gave me a thorough check. They thought my blood pressure must have dropped, but they wanted to take me to hospital for a more detailed examination.
I, therefore, spent the next for or five hours in casualty waiting to see a doctor.
Although a sudden drop in my blood pressure was the most likely cause of my black out. The doctor and the registrar felt certain that multiple sclerosis contributed to the disorientation.
I am probably being hypochondriac, but my doctor made an obvious effort to avoid using the word tumour in our discussion about my prostate problem. Having asked her specifically about benign prostatic hyperplasia, she skillfully moved the conversation around to everything but the issue in hand.
I have noticed this on many previous occasions, that she doesn’t want to talk about serious health concerns. Perhaps because to acknowledge them in any form is to admit there is a real possibility.
A benign prostatic hyperplasia is as the name suggests not malignant. If it is a tumour it is a benign tumour. However, even benign tumours can be invasive and need treatment. A non-malignant tumour may still need remedial action so early recognition is still important.
Solifenacin a Judgement Error
It is far too early to state, unequivocally, that my GP is wrong. I hope she is not. I put a great deal of trust in her. But, I have not even started taking the medication yet. I will do as instructed for the next few weeks and reassess the situation when I next see her.
Perhaps, the judgement is too harsh and too premature. I have just read the informational pamphlet that came with the medication and yes, dizziness is one possible side-effect. But it is a very rare side-effect.
We are all unique but, I am not a unique MSer. I am sure many others who suffer this debilitating condition can rival my symptoms list. And, just so that we can compare notes, I include a link to:
to demonstrate that I have at least some reason for being so preoccupied.